Alert archive / West Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 23, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 21, 2006, 10:47 PM EDT for McDowell County, West Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2006, 10:47 PM EDT (02:47 UTC)
- Expired
- Jul 22, 2006, 12:45 AM EDT
- In force
- 118 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1226 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 220248
FFWRLX
WVC047-220445-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1047 PM EDT FRI JUL 21 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MCDOWELL COUNTY IN WEST VIRGINIA
* UNTIL 1245 AM EDT
* AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELCH...
NORTHFORK AND KEYSTONE
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3728 8176 3729 8185 3737 8192 3741 8191
3746 8199 3754 8185 3751 8183 3748 8173
3752 8166 3746 8153 3746 8140 3741 8131
3728 8141 3721 8155 3721 8168
$$1 follow-up statement
000
WGUS71 KRLX 220440
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 AM EDT SAT JUL 22 2006
WVC047-220450-
MCDOWELL WV-
1240 AM EDT SAT JUL 22 2006
...THE FLASH FLOOD WARNING FOR MCDOWELL COUNTY EXPIRES AT 1245 AM
EDT...
HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. LIGHT TO
MODERATE RAIN CAN BE EXPECTED THROUGH 130 AM. ANOTHER ROUND OF RAIN
IS FORECAST TO ARRIVE DURING THE PREDAWN HOURS...WHICH MAY LEAD TO
HIGH WATER.
LAT...LON 3728 8176 3729 8185 3737 8192 3741 8191
3746 8199 3754 8185 3751 8183 3748 8173
3752 8166 3746 8153 3746 8140 3741 8131
3728 8141 3721 8155 3721 8168
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:29 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 21, 10:29 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1029 PM EDT FRI JUL 21 2006 .SHORT TERM /REST OF TONIGHT THROUGH SATURDAY/... DROPPED TSTRM WATCH A BIT EARLY AS HEAVIEST ACTIVITY NOW WELL INTO WEST VIRGINIA/VIRGINIA. STRATIFORM TYPE RAIN BEHIND THIS ACTIVITY EXTENDS BACK ABOUT 100 MILES. THERE IS A BREAK IN THE ACTION BEFORE POSSIBILITY OF MORE ACTIVITY FROM TSTMS NOW OVER SOUTHERN INDIANA AND WESTERN KENTUCKY. DROPPED POPS A BIT IN BETWEEN BUT RAISE BACK UP TOWARD DAYBREAK. WILL BE MONITORING CLOSELY FOR WATER PROBLEMS ESPECIALLY IN EASTERN MTNS AND ALONG THE MID OHIO VALLEY WHERE HEAVIEST AMOUNTS HAVE OCCURRED. && .PREV DISCUSSION... /ISSUED 728 PM EDT FRI JUL 21 2006/ AVIATION... TSTORMS WILL CONTINUE INTO EVENING HOURS ACROSS REGION...DIFFICULT TO TIME WITH SCATTERED ACTIVITY AHEAD OF MAIN BOUNDARY APPROACHING FROM KENTUCKY. LEADING EDGE SHOULD REACH HTS BETWEEN 00Z AND 01Z AND CRW 02Z-03Z. EXTENSIVE SHIELD OF SHOWERS BEHIND LEADING EDGE SO KEPT MOST AREAS IN PRECIP 2-3 HOURS AT A MINIMUM. LOWERED VSBYS LATER TONIGHT IN HAZE/FOG. PREV DISCUSSION... /ISSUED 240 PM EDT FRI JUL 21 2006/ SHORT TERM /REST OF TONIGHT THROUGH SATURDAY NIGHT/... SCATTERED CONVECTION FIRING AHEAD OF ADVANCING FRONTAL BOUNDARY. SEVERE THREAT IS LIMITED BY MARGINAL PW VALUES AND LACK OF SHEAR. MODELS AGREE THAT FRONT WILL STALL OUT ACROSS THE CENTRAL OR SOUTHERN COUNTIES OF CWA. SOME DIFFERENCES IN TIMING/SPEED OF SURFACE LOW...WITH GFS QUICKER THAN NAM. OTHER MODELS SEEM TO AGREE WITH GFS...SO SPED UP POP INCREASE A BIT OVERNIGHT AND SATURDAY. RAMP UP TO CATEGORICAL POPS ON SATURDAY WITH STRONG LIFT...AMPLE MOISTURE...AND 40-50KT H850 INFLOW. STILL CONCERNED ABOUT WATER POTENTIAL ON SATURDAY WITH PW VALUES INCREASING TO AROUND 2 INCHES AND STRONG LIFT. WETTEST AREA REMAINS NORTH CENTRAL AND NORTHEAST COUNTIES. WITH RAIN NOT SLATED TO ARRIVE HERE UNTIL LATER TOMORROW MORNING...AND WITH MESOSCALE ISSUES TO SORT OUT...WILL HOLD OFF ON ANY FLOOD WATCH FOR NOW. SEVERE POTENTIAL WILL DEPEND ON WHETHER EASTERN COUNTIES CAN GET A TOUCH OF SUNSHINE BEFORE THICKER CLOUDS AND STEADY RAINS ARRIVE. H500 SHORTWAVE AXIS MOVES EASTWARD WITH TIME...REACHING THE CWA SUNDAY MORNING. EXPECT FRONTAL BOUNDARY TO FINALLY GET SWEPT EASTWARD BEFORE THIS...WITH DEEP MOISTURE SHUNTED EAST WITH IT. HAVE DECREASING POPS SATURDAY NIGHT...WITH LINGERING SLIGHT CHANCE/LOW CHANCE POPS BY 12Z. MOS NUMBERS IN VERY GOOD AGREEMENT OVERNIGHT...BUT WENT A TOUCH COOLER IN THE NORTHEAST...WITH FEWER CLOUDS. COOLER SIDE OF GUIDANCE LOOKS BEST SATURDAY WITH CLOUDS/RAIN...AND RAN WITH MAV SATURDAY NIGHT. LONG TERM /SUNDAY THROUGH FRIDAY/... GENERAL MODEL AGREEMENT ON THE BIG PICTURE THIS EXTENDED PERIOD. STRONG UPPER TROUGH FOR THIS TIME OF YEAR DRIVES COLD FRONT WELL SOUTH AND EAST BY SUNDAY WITH COOLER AND DRIER HIGH PRESSURE BUILDING IN. SCATTERED LEFTOVER SHOWERS SUNDAY MORNING...MAINLY IN THE MOUNTAINS...WILL DIMINISH AS THE DRIER AIR WORKS IN DURING THE DAY. THE UPPER TROUGH DOES LIFT OUT QUICKLY ON MONDAY...AND THE SURFACE HIGH SLIDES EAST OF OUR CWA. SO A RETURN TO WARMER TEMPERATURES AND INCREASING HUMIDITY ALREADY STARTS MONDAY...BUT ESPECIALLY ON TUESDAY AS SOUTHERLY FLOW INCREASES. WE DO NOT EXPECT A RETURN TO THE HOT TEMPERATURES OF RECENT DAYS...AS A WEAK UPPER TROUGH DEVELOPS OVER THE OHIO AND TENNESSEE VALLEYS BETWEEN THE SUBTROPICAL RIDGES. THIS WILL NOT MOVE MUCH AT ALL NEXT WEEK...SO THAT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL INCREASE AS THE WEEK GOES ON. FIRST REAL CHANCE FOR DIURNAL STORMS WILL BE IN THE MOUNTAINS TUESDAY...AND OVER THE ENTIRE CWA BY THURSDAY. NEXT FRONT APPROACHES FRIDAY...ENHANCING CONVECTION MAINLY ACROSS THE NORTH AND WEST. IN THE LOWLANDS LOOK FOR HIGHS MOSTLY IN THE 80S NEXT WEEK...BUT THE HUMIDITY WILL ALSO GET HIGH BY WEDNESDAY. PREV DISCUSSION... /ISSUED 146 PM EDT FRI JUL 21 2006/ AVIATION... EXPECTING SOME SCATTERED STORMS TO FIRE ALONG ADVANCING FRONT...AS WELL AS OUTFLOW FROM EARLIER CONVECTION. MOST CONFIDENT OF TSRA AT EKN/BKW AND SO INCLUDED MENTION HERE. CB ELSEWHERE...WILL AMEND WITH STRONGER WORDING IF NEEDED. LULL FOR MUCH OF TONIGHT WITH TYPICAL DIURNAL DECREASE...CIGS SHOULD BE MOSTLY VFR BUT MAY FLOAT DOWN TOWARDS MVFR BY 12Z. PUT IN SOME LIGHT 3-5 MILE FOG OVERNIGHT...BASICALLY A CONTINUATION OF DAYTIME HAZE. BULK OF RAIN WILL ARRIVE AT TAIL END OF TAF PERIOD AS WAVE MOVES NORTHEASTWARD ALONG STALLED FRONT...REACHING CRW/HTS/PKB BY 18Z. PREV DISCUSSION... /ISSUED 1046 AM EDT FRI JUL 21 2006/ SHORT TERM /REST OF TODAY/... FRONT SAGGING THROUGH SOUTHEAST OHIO CURRENTLY. THINK BEST POTENTIAL FOR AFTERNOON PRECIP COVERAGE LIES FROM CRW/EKN LINE ON SOUTH. THIS AREA WILL HAVE BETTER ACCESS TO HIGH PW AIR AS WELL AS LIFT FROM FRONT. AREAS TO THE NORTH WILL BE A BIT DRIER AND THUS SHOULD SEE LESS COVERAGE. PREVIOUS POPS PRETTY MUCH HAD THIS IDEA AND JUST TWEAKED THEM. INCREASED TEMPS A DEGREE OR TWO ACROSS A FEW NORTHERN SITES...DUE TO A BIT MORE SUN...BUT LEFT OTHERS ALONE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...DB
Hazardous weather outlook, Jul 21, 4:18 AM EDT, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 418 AM EDT FRI JUL 21 2006 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-015-024>026- 033>036-220800- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING- RALEIGH-FAYETTE- 418 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXITS ACROSS NORTHEAST KENTUCKY AND WEST. HOWEVER...STRONG THUNDERSTORMS COULD MOVE FURTHER EAST OVER SOUTHEAST OHIO AND SOUTHERN WEST VIRGINIA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL PRODUCE LOCALIZED HEAVY RAIN THIS AFTERNOON AND THIS EVENING...FROM SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOCALIZED HEAVY RAINFALL IS A POSSIBILITY ON SATURDAY...WITH FLASH FLOODING POSSIBLE. A FLOOD WATCH MAY BE REQUIRED. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OHZ066-067-075-076-083>086-WVZ007>011-014-016>020-027>032-037>040- 046-047-220800- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 418 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT LOCALIZED DOWNPOURS COULD FORM THIS AFTERNOON AND THIS EVENING... FROM SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOCALIZED HEAVY RAINFALL IS A POSSIBILITY ON SATURDAY...WITH FLASH FLOODING POSSIBLE. A FLOOD WATCH MAY BE REQUIRED. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ROCHE
In the hours before
Local storm report, Jul 21, 10:04 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1004 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG MILTON 38.43N 82.14W
07/21/2006 CABELL WV FIRE DEPT/RESCUE
SEVERAL TREES DOWN IN MILTON
&&
MCMULLENLocal storm report, Jul 21, 10:07 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1007 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND DMG 5 W HAMLIN 38.28N 82.20W
07/21/2006 LINCOLN WV LAW ENFORCEMENT
SEVERAL TREES DOWN IN WEST HAMLIN
&&
MCMULLENSpecial weather statement, Jul 21, 10:14 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1014 PM EDT FRI JUL 21 2006 WVZ015-220245- KANAWHA- 1014 PM EDT FRI JUL 21 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ST. ALBANS...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE TORNADO... SOUTH CHARLESTON...SISSONVILLE...NITRO...INSTITUTE AND DUNBAR. WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. SMALL BRANCHES COULD FALL WITH THESE WIND SPEEDS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
Special weather statement, Jul 21, 10:19 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1019 PM EDT FRI JUL 21 2006 VAZ004-220245- BUCHANAN- 1019 PM EDT FRI JUL 21 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GRUNDY...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STACY... ROSEANN...BIG ROCK AND HURLEY. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jul 21, 10:26 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1026 PM EDT FRI JUL 21 2006 VAZ004-WVZ033-034-220300- BUCHANAN-MCDOWELL-WYOMING- 1026 PM EDT FRI JUL 21 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL BUCHANAN COUNTY...OR ABOUT 10 MILES SOUTHWEST OF GILBERT CREEK...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE HANOVER... BAILEYSVILLE...R.D. BAILEY LAKE...PINEVILLE...IAEGER AND DAVY. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1.5 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
Local storm report, Jul 21, 10:38 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1038 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND DMG HURLEY 37.42N 82.02W
07/21/2006 BUCHANAN VA COUNTY OFFICIAL
SEVERAL TREES DOWN IN HURLEY AND THE OAKWOOD AREAS
&&
MCMULLENThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:40 PM EDT | Flash Flood Warning | RLX | Pocahontas, Randolph | 4 hr |
| Jul 21, 9:47 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln | 22 min |
Nearby
Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.